Ann Thorac Surg 1996;61:480-481
© 1996 The Society of Thoracic Surgeons
Department of Surgery, St. Louis University Health Center, St. Louis, Missouri
Rather than a single case review I will present some of the problems we have encountered and other potential problems involving patients on ventricular assist devices. These are not clinical problems of infection or thromboembolism, but rather interactions between the ventricular assist device and the people, equipment, chemicals, and the environment in which they must operate.
There are many manufacturer recommendations and warnings to follow; however, every possible situation cannot be covered. The hospital environment is very dynamic, with new products, procedures, and technology appearing almost on a daily basis. This can make manufacturer recommendations obsolete.
Areas of potential problems fall into three main categories: electrical, chemical, and mechanical. Electrical problems include electrostatic discharge and electromagnetic interference. Chemical problems include acetone, povidone-iodine ointment, alcohol, and possibly others. Mechanical problems can result from driveline occlusions or impacts.
Electrical problems resulting from electrostatic discharge can arise when the patient is walking on the carpeting or, as we more commonly see, when a patient is transferred on a stretcher. In St. Louis we have seen this many times in the operating room; the patient is isolated from the floor by the rubber wheels of the stretcher and the people transporting the patient are wearing shoe covers, which may add to electrostatic build up.
The other electrical problem is electromagnetic interference. This occurs around equipment with high energy output such as roentgenography, echocardiography, and computed axial tomographic scanning equipment, but especially electrocautery. Electromagnetic interference can cause pump misfires or other pump malfunctions.
Chemicals of all kinds are present in hospitals; knowing whether they are safe around these devices is key. Acetone can cause stress fractures in Thoratec pumps, and in 1 biventricular assist device patient in St. Louis, the right ventricular assist device cracked so severely that the pump became inoperable . It is important to note that the acetone did not come in direct contact with the pump; the fumes alone caused this reaction. Therefore, acetone should not even be in the same room as these devices.
Another problem, as reported by Dr Holman's group at the University of Alabama, was encountered with povidone-iodine ointment. Cannula degradation resulted from extended use of povidone-iodine ointment as a protective barrier around the cannula sites. Thoratec initiated several experiments to determine the cause of this degradation. These consisted of applying povidone-iodine ointment, hydrogen peroxide, and povidone-iodine solution to sections of a cannula for extended periods of time. These experiments showed no adverse reaction from povidone-iodine solution or hydrogen peroxide. However, povidone-iodine ointment caused degradation after 90 days of contact with the cannula.
Although some chemicals can cause severe reaction or more gradual effects they must all be respected, especially in light of the popularity of plastics in medical equipment. Even common chemicals such as alcohol may cause problems. An example of this occurred when alcohol was applied to a centrifugal pump head. The pump head cracked and became inoperable because it had been resterilized against manufacture recommendations .
Mechanical problems can come in all shapes and sizes and may include problems such as driveline occlusions, shorted device extension cables, bent connectors, damage from impacts, temperature extremes, or other unforeseen incidents. Occlusion of pneumatic drivelines are by far the most common and most easily corrected. Such occlusion may occur from the lines lying on the floor where the wheels of beds, x-ray equipment, foot traffic, and the drive consoles themselves can easily occlude these pliable drivelines. Other culprits are the bed rails (when they are raised or lowered) and the other moving parts of hospital beds.
Wear and tear can cause electrical lines to fray and short-circuit. This may become more frequent as duration of support and patient mobility increase with the new wearable/portable systems. Wearable systems also increase the risk for damage from impacts, which may result from dropping the portable drive consoles.
Some other miscellaneous problems can originate from high temperature extremes or fluids contacting electronics. Either can have adverse effects on electronic equipment.
Ventricular assist devices and the equipment that controls them are highly reliable, but some precautions are necessary. Access to a backup controller is at the top of the list; the chance of fixing a single component is very low, and it is often quicker and more prudent to simply switch to a backup controller. An important point is that although there have been numerous problems along the way, none has resulted in patient mortality. Most of the problems referred to here have been identified as they come about. Many more are likely to occur, but with proper preparation most should be correctable without adverse consequences.
Presented at The Third International Conference on Circulatory Support Devices for Severe Cardiac Failure, Pittsburgh, PA, Oct 28-30, 1994.
Address reprint requests to Mr Lohmann, Department of Surgery, St. Louis University Medical Center, 3635 Vista Ave at Grand Blvd, St. Louis, MO 63110.
|HOME||HELP||FEEDBACK||SUBSCRIPTIONS||ARCHIVE||SEARCH||TABLE OF CONTENTS|
|ANN THORAC SURG||ASIAN CARDIOVASC THORAC ANN||EUR J CARDIOTHORAC SURG|
|J THORAC CARDIOVASC SURG||ICVTS||ALL CTSNet JOURNALS|